INTRODUCTION:
Drug-induced parkinsonism (DIP) is the second most common cause of parkinsonism after idiopathic Parkinson's disease (iPD). Initially reported as a complication of antipsychotics, it was later recognized as a common complication of antidepressants, calcium channel antagonists, gastrointestinal prokinetics, antiepileptic drugs and many other compounds. Despite being a major health problem in certain populations, it seems to be frequently overlooked by the medical community.

AREAS COVERED:
This paper approaches the concept of DIP, reviews its epidemiology, clinical features and ancillary tests recommended for a correct diagnosis. The authors discuss the different drugs and its pathogenic mechanisms. The relevance of an early recognition and recommendations for a correct management are commented.

EXPERT OPINION:
Prescribers need to remain vigilant for DIP, particularly in the elderly, patients taking multiple drugs and those with genetic risk factors involved in iPD. Cessation of the causing agent is the main treatment and there is no evidence of benefit for the use of anticholinergics or levodopa. If the medication cannot be withdrawn, it should be switched to agents with a lower risk of DIP.





Polls results
1

On a scale of 1 to 10, rate how much this article will change your clinical practice?

NO change
BIG change
0% Article relates to my practice (0/0)
0% Article does not relate to my practice (0/0)
0% Undecided (0/0)
2

Will this article lead to more cost-effective healthcare?

0% Yes (0/0)
0% No (0/0)
0% Undecided (0/0)
3

Was this article biased? (commercial or personal)

0% Yes (0/0)
0% No (0/0)
0% Undecided (0/0)
4

What level of evidence do you think this article is?

0% Level 1 (0/0)
0% Level 2 (0/0)
0% Level 3 (0/0)
0% Level 4 (0/0)
0% Level 5 (0/0)